|Year : 2014 | Volume
| Issue : 2 | Page : 225-227
Docetaxel-induced palmoplantar erythrodysesthesia syndrome and long-lasting multiple nail changes
Dermatology Clinic, Ankara Halil Sivgin Cubuk State Hospital, Ankara, India
|Date of Submission||28-Jul-2013|
|Date of Decision||10-Aug-2013|
|Date of Acceptance||12-Jan-2014|
|Date of Web Publication||24-Mar-2014|
Dermatology Clinic, Ankara Halil Sivgin Cubuk State Hospital, Ankara
Source of Support: None, Conflict of Interest: None
Palmoplantar erythrodysesthesia syndrome (PPES) and nail changes are common presentations of cutaneous toxicity of docetaxel chemotherapy, which deteriorate the quality of life of patients. Herein, we describe a female patient who developed PPES and multiple nail changes due to docetaxel treatment for infiltrative ductal carcinoma. Cold application and elevation of extremities during docetaxel infusion, potent topical steroids and oral pyridoxine increased the tolerance to chemotherapy and provided regression of painful cutaneous lesions without cessation of the treatment.
Keywords: Chemotherapy, docetaxel, nail, palmoplantar erythrodysesthesia syndrome
|How to cite this article:|
Akoglu G. Docetaxel-induced palmoplantar erythrodysesthesia syndrome and long-lasting multiple nail changes. Indian J Pharmacol 2014;46:225-7
| » Introduction|| |
Palmoplantar erythrodysesthesia syndrome (PPES) and nail changes are common adverse effects of certain chemotherapeutic agents which may deteriorate the quality of life of patients. Doxorubucin, cytarabine, 5 fluorouracil and docetaxel are the most frequently responsible chemotheraupeutic drugs for PPES.  Herein, we describe a female patient with PPES and nail changes due to docetaxel treatment for infiltrative ductal breast carcinoma.
| » Case Report|| |
A 52-year-old female patient had undergone left radical mastectomy with axillary lymph node dissection for invasive ductal breast carcinoma. She had completed the third cycle of docetaxel chemotherapy (CT) with the dose of 100 mg/m 2 and a cumulative dose of 480 mg. One week after the cycle, she presented to the out-patient department with palmoplantar redness, pain, tingling and burning sensation which had started 3 weeks back. In her medical history, the patient was on insulin and atorvastatin for diabetes mellitus and hyperlipidemia.
Examination of the patient revealed palmoplantar erythema, tenderness, desquamation and onycholysis of the second fingernail of the right hand [Figure 1]a and b. The patient had noticed onycholysis after the first cycle; palmoplantar erythema had emerged 1 week after the second cycle of docetaxel CT. Examination of the feet for fungal infection was negative. The laboratory examinations including complete blood count, liver and kidney functions tests were within normal limits except higher total cholesterol and low density lipoprotein levels (270 mg/dl and 199 mg/dl, respectively). Whole-body bone scintigraphy, abdominal ultrasonography and electromyography were normal.
The clinical findings of the patient were compatible with a diagnosis of palmoplantar erythrodysesthesia (PPES) and nail toxicity due to docetaxel CT. The severity of PPES was grade 2 according to the National Cancer Institute Common Toxicity Criteria (NCI-CTC). Potent topical steroids, oral pyridoxine (250 mg/day), elevation of extremities during infusion and cold pack application were recommended. PPES regressed completely after 1 week and the patient tolerated the next CT infusions more comfortably. However, the dysesthesia symptoms did not lessen. After completion of CT treatment, the patient was put on radiotherapy of the operated region for 25 days. During the follow ups, the nail changes began to worsen 2 months after docetaxel CT. All fingernails of hands and feet had onycholysis; some of them had subungal hyperkeratosis, nail pain, brown discoloration and four consecutive Beau's lines [Figure 2]. Examination for fungal infection was negative. According to NCI scale, nail changes were compatible with grade 2 nail toxicity. About 6 months after CT, all fingernails of both hands completely recovered while toe nails had still minimal distal subungal hyperkeratosis and brown-yellow discoloration. The severity of dysesthesia symptoms regressed by more than 50%. The relationship between docetaxel and PPES and nail changes was considered 'certain/definite' using the WHO-UMC scale  and Naranjo's algorithm. 
| » Discussion|| |
Docetaxel, a semi-synthetic chemotherapeutic agent belonging to taxane group, has been successfully used for the treatment of various malignancies such as ovarian, breast, lung, head and neck cancers. However, many cutaneous adverse effects including erythematous pruritic maculopapular eruption, PPES, hyperpigmentation, photolichenoid eruption, and nail changes have been observed in 50-70% of the treated patients. , Since the skin toxicity is self-limiting and usually resolves in 1-2 weeks, cessation of docetaxel treatment is rarely required.
The symptoms of PPES usually start 24-48 hours after CT cycle and begin to regress within 2 weeks after cessation of the treatment. The suggested mechanism is direct cytotoxic effect of the chemotherapeutic agent on the acral epidermis. Since a correlation between dose and severity of the lesions is observed, symptoms may regress by reducing the dosage of the drug or cessation of the therapy. PPES may be graded according to NCI scale as follows: grade 1 (erythema, peeling; no pain), grade 2 (erythema, peeling, pain, not interfering with function), and grade 3 (erythema, peeling, pain, interfering with function).  The dysesthesia due to peripheral neuropathy is dose dependent and may cause severe sensorineural and even motor dysfunction in patients using high dosages of drugs.  In our case, the drug was not stopped and local treatments and oral pyridoxine were administered. The management resulted in an increase in the tolerance to CT and regression of painful cutaneous lesions. However, some dysesthesia symptoms remained.
Docetaxel-induced nail changes are reported to develop in 0-44% of patients. These changes include paronychia, onycholysis, pyogenic granuloma, nail bed color changes, Beau lines, subungual hemorrhage, and abscess formation. Nail changes were considered to be linked to cumulative dosages or CT cycles.  On the other hand, some observers suggest that frequent exposure and long-term use of the drug are important risk factors.  In a recent study, body mass index, breast or ovarian cancer diagnosis and the number of cycles administered were determined to be the independent factors for docetaxel-induced nail toxicity.  Due to immunosuppression during CT, such nail changes are prone to secondary bacterial and fungal infections. Nail changes are usually asymptomatic and totally disappear after cessation of the drug while permanent changes may be observed in some patients.  The multiple nail changes of our patient (discoloration, subungual hyperkeratosis, Beau lines, and onycholysis) have not been commonly reported previously.  Our patient developed a number of Beau's lines which corresponded to the number of CT cycles received. The regression of hand nail changes required 6 months; however, the period was much longer for foot nails.
Many causality methods have been proposed to establish a casual relationship between the drug and the adverse event. In this case, a temporal relationship was established with the symptoms regressing after completion of each chemotherapy cycle. The PPES and nail changes were definitive pharmacological phenomenon and every CT cycle served as a rechallenge. Hence, a certain or definite casual relationship was established. In conclusion, docetaxel may cause PPES and long-lasting multiple nail changes. Local treatments and oral pyridoxine may increase its tolerance and provide remarkable relief during and after CT cycles without cessation of the treatment. The physicians should be well aware of these reactions and the possible treatment.
| » References|| |
|1.||Hueso L, Sanmartin O, Nagore E, Botella-Estrada C, Requena C, Llombart B, et al. Chemotherapy-induced acral erythema: A clinical and histopathologic study of 44 cases. Actas Dermosifiliogr 2008;99:281-90. |
|2.||Available from: http://www.Who-umc.org. The Uppsala Monitoring Centre. Available from: http://who-umc.org/Graphics/24734.pdf. [Last accessed on 2014 Feb 02]. |
|3.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|4.||Rafi L, Friedrich M, Tilgen W, Reichrath J. Severe nail changes due to docetaxel treatment. Eur J Dermatol 2003;13:610-1. |
|5.||Vasudevan B, Sawhney MP, Sharma N. Docetaxel-induced photolichenoid eruption. Indian J Pharmacol 2009;41:203-4. |
|6.||Hilkens PH, Pronk LC, Verweij J, Vecht CJ, van Putten WL, van den Bent MJ. Peripheral neuropathy induced combination chemotherapy of docetaxel and cisplatin. Br J Cancer 1997;75:417-22. |
|7.||Hong J, Park SH, Choi SJ, Lee SH, Lee KC, Lee JI, et al. Nail toxicity after treatment with docetaxel: A prospective analysis in patients with advanced non-small cell lung cancer. Jpn J Clin Oncol 2007;37:424-8. |
|8.||Can G, Aydiner A, Cavdar I. Taxane-induced nail changes: Predictors and efficacy of the use of frozen gloves and socks in the prevention of nail toxicity. Eur J Oncol Nurs 2012;16:270-5. |
[Figure 1], [Figure 2]
|This article has been cited by|
| || |
| ||Reactions Weekly. 2014; 1500(1): 17 |
|[Pubmed] | [DOI]|